My husband is 46 years old and one year post diagnosis. He currently takes Pramipexole first thing in the morning Co-careldopa 100/25 5 times a day and slow release Co-careldopa in the evening. When his meds work they are great, but when they wear off he experiences pain so severe that he finds it difficult to hold a conversation and can barely move - he shuffles like an 90 year old would. The pain brings him close to tears. His medication also seems to wear off as soon as he eats anything. I just wondered if anyone else has experienced anything similar. Any help much appreciated.
You’re sure to receive some feedback from members of our community who have dealt with this personally, but we wanted to just remind you that you can call us at 0808 800 0303 and speak with one of our super-helpful advisers, free and confidentially. They truly are a wonderful and willing resource to add to discussing these changes with your GP and Parkinson’s nurses, of course.
I was diagnosed at 47 some 5 years ago. I am currently taking 6 100/25/100 stalevo. This is like the medication your husband is taking but with added entacapone 100mg. This helps to extend the on time. I currently take a pill every 2 hours.
It seems strange to me that he is already taking so much medication. I was taking three sinemet after 2 years and have increased to 6 stalevo over the last few years . I guess we are all different.
Hope this gives you something to talk to your neurologist next time you meet.
Thank you for your reply @Gingerjohn and @jason.mod. I too find it strange that he is already on this much medication just one year post diagnosis. I am presently waiting for an expedited review appointment. In the space of a year my husband has gone from fit and healthy - someone who has never been to the GP - to someone who no longer drives, can’t walk our son the 10 minute journey to school and at least twice a day finds it too painful to even speak to anyone. On Friday he couldn’t attend our daughter’s 16th birthday meal as he feared he would ruin it for the rest of us if his medication wore off. He can no longer sleep in our bedroom as he thinks he will disturb me as he wakes three times during the night. He is afraid to eat as almost anything can switch his medication off regardless of timing when he eats. I knew things would get bad but never imagined they would get this bad and this quickly.
Hi Momyali, were his symptoms pretty severe already when he was diagnosed with PD a year ago? That might explain why they started him on so much medication right away. Also, were you aware that Pramipexole can have some pretty serious side effects, including trouble sleeping, and less commonly muscle pain and weakness, and even fearfulness: https://www.drugs.com/sfx/pramipexole-side-effects.html. I used Ropinirole for a couple of years which is similarly prescribed as Pramipexole, and ended up stopping it essentially when I started seeing things that weren’t there (ie hallucinations). From what I have read, the risk of that happening from Pamipexole is even higher than Ropinirole: https://link.springer.com/article/10.2165/00002018-200326060-00005. From what you have told us, I think you need to seriously rethink the Pramipexole with your neurologist, it may be a problem for him. As for alternatives that might really help him, I can tell you what I use if you like, but it would be helpful to know if he takes anything else in the way of meds or supplements, and does he try to regularly exercise? I will tell you whatever I can to help.
Hi @DHP, Many thanks for your reply. All my husband had initially symptom wise was restless legs and joint stiffness in his knees and elbows. He takes no supplements and nothing else apart from the Sinemet and Pramipexole. He doesn’t do strenuous exercise but tries to walk to the local shops and works twice a week in a supermarket. Any help would be much appreciated. Many thanks
He didn’t have any shuffle or walk very stiffly to begin with, or have any tremor anywhere like one hand (I had all three)? If not, how did he diagnose it as Parkinson’s disease (PD) and not Restless Leg Syndrome (RLS)? Does he have any history of PD in his family (I do)? My apologies for asking all these questions, just trying to understand before I go into what I take, as I was put on a much more conservative medication list to start.
@DHP It all began with two falls, both happened in a doorway, attempting to leave a room where his legs just gave way. The GP flexed his knees and elbows and watched him walk across a room and referred to neurology. At the neurology consultation the consultant watched my husband walk across the waiting area and asked why he was keeping his arms bent at the elbows by his side. Did a few tests such as handwriting, pincer grips, then a MRI scan and diagnosed ‘parkinsonism.’ I understand this is somewhat different to typical parkinsons but we don’t know just how different.
yes, after a brief review, it is different and can have a different set of potential causes. I also see that Levodopa may not be as effective for Parkinsonism as Parkinsons, which may explain the high level of Co-careldopa prescribed at the start (https://www.mayoclinic.org/diseases-conditions/parkinsons-disease/expert-answers/parkinsonism/faq-20058490). In my case they started me on Ropinirole (like Pramipexole) to help free up my rigidity in movement 2 years or so before they started me on Carbadopa/Levodopa (Co-careldopa or C/L) to be conservative in my treatment, waiting on the more powerful C/L until I absolutely needed it. I’m purely guessing that the Pramipexole was prescribed at the start for his RLS. Given the difference in potential causes and treatments between the two, I don’t really think going over what I take will help you, but will do so if you want. I do think that it’s possible that he may be experiencing some side effects from the Pramipexole &/or even the Levodopa that you should speak with your doctor about if you haven’t already. There can also be a negative interaction between the Levodopa and Pramipexole that you may want to speak with him about as well (it appears when that happens they may lower the amount of Levodopa taken). I also think a reasonable daily exercise regimen could help if he doesn’t have one. I’m sorry I can’t be of more direct help, but as you say the two are different and as I have PD, that’s all I can really speak to.
Just saw this posted today on RLS and thought of you, perhaps it will help:
@DHP Thank you so much for all your help. Greatly appreciated